The Recognition and Management of Adverse Effects in Electroconvulsive Therapy: Findings From a Finnish Survey Study
Related Experiment Video
Updated: Jun 1, 2025

Pupillary Response as Assessment of Effective Seizure Induction by Electroconvulsive Therapy
Published on: April 11, 2019
Saara H Huoponen1, Katrin Sisa1, Tom Saari1
1Turku University Central Hospital, Division of Operative Services, Intensive Care and Acute Pain Management, Turku, Finland.
Aim:
The aim of the study was to survey the observed incidence of adverse effects (AEs) related to electroconvulsive therapy (ECT) in Finnish neuromodulation units, as well as to explore what medical interventions are used to prevent and treat them in those units.
Methods:
An electronic survey was conducted among Finnish neuromodulation units at the end of 2022. The survey included 35 questions related to AEs and their prevention and/or treatment in the responding units' ECT patient populations.
Results:
Our survey reached 19 out of 26 units in Finland, with 17 units completing the full questionnaire. Headache, myalgia and postictal confusion (PIC) emerged as the most frequently reported AEs. Nausea and high blood pressure were reported less often. Only a few units reported AEs known to be rare, such as accidental awareness during general anesthesia and the aspiration of gastric contents. However, there was considerable variation in the recognition and treatment of those ECT-related AEs the diagnosis of which depends more on patients' self-reporting, including headache, myalgia or nausea. Five units (29%) reported frequent or occasional headache or myalgia and four units (24%) reported occasional nausea experienced by their patients, but these AEs were addressed pharmacologically in those units neither by prophylaxis nor by treatment. This raises concern about whether these AEs are perceived as an insignificant issue in delivering ECT treatment, thus requiring no intervention, or if those AEs should be better recognized and and managed more actively.
Conclusions:
AEs related to ECT treatment are common, but some still appear poorly recognized and treated. Regarding treatment adherence, minimizing potential AEs whenever feasible can be considered important. A thorough preoperative assessment of patients is required to identify possible risk factors for AEs. An objective and structured evaluation tool for recognizing adverse effects in patients undergoing ECT treatment would be useful.
More Related Videos
08:20MRI-guided dmPFC-rTMS as a Treatment for Treatment-resistant Major Depressive Disorder
Published on: August 11, 2015
09:07Electroconvulsive Seizures in Rats and Fractionation of Their Hippocampi to Examine Seizure-induced Changes in Postsynaptic Density Proteins
Published on: August 15, 2017